Key result
Discontinuation of antithrombotics after peptic ulcer bleeding significantly increased the risk of thrombotic events compared to continuation (21.9% vs 2.5%; HR 10.9; 95% CI 1.3-89.7; P=0.019).
Why the study?
Does discontinuation of antithrombotics increase thrombotic events in patients with peptic ulcer bleeding?
Cohort (n=72)
Does discontinuation of antithrombotics increase thrombotic events in patients with peptic ulcer bleeding?
Discontinuing antithrombotics after peptic ulcer bleeding significantly increases the risk of thrombotic events without significantly reducing recurrent bleeding.
Supports continuing antithrombotics after peptic ulcer bleeding to mitigate thrombotic risk; leaves open optimal strategy pending randomized trials.
GOALS: To evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. BACKGROUND: Peptic ulcer bleeding associated with antithrombotics has increased due to the increase in the proportion of elderly population. Little is known about the long-term effects of discontinuing antithrombotics after peptic ulcer bleeding. The aim of this study was to evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. STUDY: We reviewed the medical records of patients with ulcer bleeding who were taking antiplatelet agents or anticoagulants at the time of ulcer bleeding. Cox-regression model was used to adjust for potential confounders, and analyzed association between discontinuation of antithrombotic drugs after ulcer bleeding and thrombotic events such as ischemic heart disease or stroke. RESULTS: Of the 544 patients with ulcer bleeding, 72 patients who were taking antithrombotics and followed up for >2 months were analyzed. Forty patients discontinued antithrombotics after ulcer bleeding (discontinuation group) and 32 patients continued antithrombotics with or without transient interruption (continuation group). Thrombotic events developed more often in discontinuation group than in the continuation group [7/32 (21.9%) vs. 1/40 (2.5%), P=0.019]. Hazard ratio for thrombotic event when antithrombotics were continuously discontinued was 10.9 (95% confidence interval, 1.3-89.7). There were no significant differences in recurrent bleeding events between the 2 groups. CONCLUSIONS: Discontinuation of antithrombotics after peptic ulcer bleeding increases the risk of cardiovascular events. Therefore, caution should be taken when discontinuing antithrombotics after ulcer bleeding.
No takes yet. Share an insight, caveat, or question.
Kim et al. (2015) conducted a cohort in Peptic ulcer bleeding (n=72). Discontinuation of antithrombotics vs. Continuation of antithrombotics was evaluated on Thrombotic events (ischemic heart disease or stroke) (HR 10.9, 95% CI 1.3-89.7, p=0.019). Discontinuation of antithrombotics after peptic ulcer bleeding significantly increased the risk of thrombotic events compared to continuation (21.9% vs 2.5%; HR 10.9; 95% CI 1.3-89.7; P=0.019).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: